Pennsylvania, 2005

Strong Wind in Pennsylvania, September 29, 2005

September 29, 2005 · NWS PHI · 1 event in 1 county or zone

Gusty northwest winds associated with showers along a cold frontal passage downed a few trees and power lines mainly in the lower (southeastern) part of Bucks County. PECO Energy reported that about 8,000 customers in their southeastern Pennsylvania service area lost power, the bulk (6,100 customers) were in Bucks County.

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty northwest winds associated with showers along a cold frontal passage downed a few trees and power lines mainly in the lower (southeastern) part of Bucks County. PECO Energy reported that about 8,000 customers in their southeastern Pennsylvania service area lost power, the bulk (6,100 customers) were in Bucks County. All power was restored within two hours. The power outages did affect the High School within Warminster Township. One downed large tree blocked a roadway in Upper Southampton Township. Downed wires were also reported in Falls, Middletown and Lower Makefield Townships.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 29, 6:00 AM EST, 5 hours earlier.

Area forecast discussion, Sep 29, 6:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
700 AM EDT THU SEP 29 2005

.UPDATE (700 AM)...
FORECAST HAS BEEN UPDATED TO PUT IN ENHANCED WORDING FOR TSTMS AS
THE FRONT MOVES THROUGH. A SEVERE TSTM WATCH HAS BEEN ISSUED FOR
NORTHERN PORTIONS UNTIL 17Z AND THIS MAY BE EXPANDED LATER TODAY
DEPENDING ON HOW THE TSTMS ADVANCE FROM CENTRAL PA.

RNS

&&

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
CURRENT FORECAST RATIONALE HAS NOT CHANGED FROM PREVIOUS THINKING AS
MODELS ARE IN GOOD AGREEMENT ON SHORT TERM WX SCENARIO AND FRONTAL
TIMING.  A DEVELOPING NEGATIVE TILTED TROUGH AND ASSOCIATED STRONG
DYNAMICS WILL MOVE A COLD FRONT THROUGH THE AREA FROM NORTHWEST TO
SOUTHEAST BEGINNING LATE THIS MORNING. POPS WILL INCREASE ALONG AND
AHEAD OF THE FRONT. THERE IS A DECENT CHANCE OF A NARROW FRONTAL
BAND DEVELOPING, WITH THE POTENTIAL FOR THE STRONG LOW LEVEL WINDS
(MODELS SHOW 50 KTS AT ABOUT 4 TO 5 THOUSAND FEET) TO MIX DOWN TO
THE SURFACE IN THE BEST AREAS OF MOMENTUM TRANSFER. ALSO, THERE IS A
POSSIBILITY (ALBEIT SMALL) FOR SOME THUNDER AS THE FRONT PASSES.
WILL REISSUE A SPECIAL WEATHER STATEMENT TO CALL ATTENTION TO THE
POSSIBILITY OF ISOLATED STRONG WIND GUSTS. WINDS WILL REMAIN
BLUSTERY, EVEN BEHIND THE FRONT, BEFORE THE GRADIENT RELAXES
TONIGHT.  WIND GUSTS AROUND 30 MPH ARE POSSIBLE.

WITH THE EXPECTED FRONTAL PASSAGE TO BE RELATIVELY QUICK IN
DURATION, PRECIP AMOUNTS WILL BE FAIRLY LIGHT.  MANY AREAS ARE
LIKELY TO SEE LESS THAN A QUARTER OF AN INCH WITH LOCALLY HIGHER
AMOUNTS.

BEHIND THE FRONT, CLEARING SHOULD TAKE HOLD. DID DECREASE CLOUDS
SOMEWHAT IN THE GRIDS, ESPECIALLY LATER TONIGHT AND FRIDAY.  WITH
WINDS DROPPING OFF, AND A MOSTLY CLEAR TO CLEAR SKY, DECENT
RADIATIONAL COOLING CONDITIONS WILL SET UP.   PATCHY FROST IS LIKELY
ACROSS THE NORTHERNMOST ZONES. ATTM, NOT SURE HOW WIDESPREAD IT WILL
BE, BUT DAY SHIFT MAY NEED TO REASSESS THIS, ESPECIALLY IF LATER
GUIDANCE TRENDS COLDER.  DRY WX WILL CONTINUE INTO THE WEEKEND. MOS
TEMPS LOOKED REASONABLE OVERALL, AND WERE GENERALLY FOLLOWED.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH MIDWEEK.  THIS
WILL BRING DRY AND PLEASANT WX THROUGH THE PERIOD. SEE THE LATEST
HYDROLOGIC OUTLOOK / DROUGHT - WATER RESOURCE STATEMENT (PHLESFPHI)
FOR DETAILED INFORMATION REGARDING WATER SUPPLY AND DROUGHT DATA.
LATEST GFS BRINGS A STRONG TROF INTO THE MIDWEST WITH A DECENT SFC
COLD FRONT.  WILL SEE IF THIS TREND CONTINUES BEFORE MAKING ANY
CHANGES TO THE EXTENDED.

&&

.AVIATION...
STRATOCU CLOUDS HAVE BEEN FORMING IN THE SOUTHERLY FLOW FROM THE
OCEAN OVERNIGHT. THESE CLOUDS SHOULD BECOME MORE WIDESPREAD BY
MORNING WITH THE HELP OF SUNRISE TO ILLUMINATE THEM. THE COLD FRONT
MOVING THROUGH FROM THE WEST IS EXPECTED TO BE ACCOMPANIED BY
SHOWERS AND MAYBE ISOLATED TSTMS. WITH THE GRADIENT WINDS OVER THE
REGION, GUSTY WINDS CAN BE EXPECTED WELL BEFORE THE FRONT MOVES
THROUGH AND WINDS COULD GUST TO 25 KT. BUT IN THE FRONTAL ZONES
WHICH IS EXPECTED TO CROSS THE AREA FROM 16Z TO 20Z, WINDS GUSTS OF
30 OR 35KT COULD DEVELOP IN SHOWERS. ANY TSTMS COULD DEVELOP BRIEF
BUT STRONGER WINDS. AFTER THE FRONT MOVES THROUGH THE WINDS WILL
BECOME W THEN NW, BUT REMAIN 15 TO 20 KT WITH GUSTS CLOSE TO 30 KT
AND CLOUD COVER WILL BECOME SCATTERED. AROUND SUNSET, WINDS WILL
DIMINISH RAPIDLY.

&&

.MARINE...
WE WILL CONT SCA WITH THIS PKG. GALES HAVE NOT BEEN ISSUED SINCE THE
FCST BLYR REMAINS BELOW 35 KT AHEAD OF THE FRONT WHEN TEMPERATURES
ARE AT OR ABOVE THE WATER TEMPS PREVENTING MOST OF THE WINDS FROM
REACHING THE SURFACE. ONCE THE COLD AIR ARRIVES LATE TODAY AND
TONIGHT, THE LOW LVL WINDS AND GEOSTROPHIC WINDS REMAIN BELOW 34KT.
EVEN WITH THE INSTABILITY CAUSED BY THE COLD AIR ON THE WARM WATERS,
WINDS STRONG ENOUGH TO SUPPORT GALES ARE NOT EXPECTED. HOWEVER, SOME
GUSTS UP TO 35 KT ARE POSSIBLE, ESPECIALLY AS THE FRONT MOVES
THROUGH AND AS THE COLD AIR ARRIVES.

AS HIGH PRESSURE FROM THE WEST BUILDS OVER THE REGION LATE TONIGHT
AND THROUGH THE WEEKEND, WINDS SHOULD BE BELOW SCA CRITERIA AS THE
GRADIENT CONTINUES TO RELAX.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431 THROUGH 2 AM FRIDAY.
         SMALL CRAFT ADVISORY FOR ANZ450>455 THROUGH 5 AM FRIDAY.

&&

SHORT TERM/LONG TERM...NIERENBERG
AVIATION/MARINE...RNS
Hazardous weather outlook, Sep 29, 7:37 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
837 AM EDT THU SEP 29 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>024-026-027-PAZ054-055-060>062-067>071-301245-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
837 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE REGION THROUGH EARLY AFTERNOON,
BRINGING SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG AND
POSSIBLY DAMAGING WIND GUSTS. MOST OF THE AREA HAS BEEN PLACED IN
A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY AFTERNOON,
WITH THE EXCEPTION OF SOUTHERN DELAWARE, EXTREME SOUTHEASTERN NEW
JERSEY, AND SOUTHERN PARTS OF THE NORTHEAST MARYLAND SHORE. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CARBON, MONROE, LEHIGH,
AND NORTHAMPTON COUNTIES IN EASTERN PENNSYLVANIA, AND SUSSEX AND
WARREN COUNTIES IN NORTHWESTERN NEW JERSEY UNTIL 100 PM.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FOR THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON.

In the hours before

Special weather statement, Sep 29, 6:54 AM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
754 AM EDT THU SEP 29 2005

PAZ054-055-061-062-291500-
CARBON-MONROE-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG...ALLENTOWN...
BETHLEHEM...EASTON
754 AM EDT THU SEP 29 2005

...LINE OF STRONG TO SEVERE THUNDERSTORMS HEADING FOR THE REGION...

AT 745 AM A LINE OF STRONG TO SEVERE THUNDERSTORMS THAT HAS HAD A
HISTORY OF PRODUCING DAMAGING WINDS WAS MOVING THROUGH THE
SUSQUEHANNA VALLEY.

THIS LINE WAS MOVING EAST AT 45 MPH AND SHOULD REACH WESTERN
CARBON COUNTY CLOSE TO 9 AM AND MONROE COUNTY AND THE LEHIGH
VALLEY AROUND 930 AM.

PLEASE BE ALERT FOR THREATENING WEATHER AND POSSIBLE SEVERE
THUNDERSTORM WARNINGS. EVEN IF THIS LINE WEAKENS, WIND GUSTS OF
BETWEEN 40 AND 45 MPH ARE LIKELY WITH THE PASSAGE OF THIS LINE AND
THIS WOULD BE ENOUGH TO DOWN WEAK TREES AND TREE LIMBS AND CAUSE
SCATTERED POWER OUTAGES.

NJZ001-007-291500-
SUSSEX-WARREN-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON
754 AM EDT THU SEP 29 2005

...LINE OF STRONG TO SEVERE THUNDERSTORMS HEADING FOR THE REGION...

AT 745 AM A LINE OF STRONG TO SEVERE THUNDERSTORMS THAT HAS HAD A
HISTORY OF PRODUCING DAMAGING WINDS WAS MOVING THROUGH THE
SUSQUEHANNA VALLEY IN PENNSYLVANIA.

THIS LINE WAS MOVING EAST AT 45 MPH AND SHOULD REACH NORTHWESTERN
NEW JERSEY BETWEEN 930 AM AND 10 AM.

PLEASE BE ALERT FOR THREATENING WEATHER AND POSSIBLE SEVERE
THUNDERSTORM WARNINGS. EVEN IF THIS LINE WEAKENS, WIND GUSTS OF
BETWEEN 40 AND 45 MPH ARE LIKELY WITH THE PASSAGE OF THIS LINE AND
THIS WOULD BE ENOUGH TO DOWN A FEW WEAK TREES AND TREE LIMBS AND
CAUSE SCATTERED POWER OUTAGES.

NJZ008>010-015>019-291500-
MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-
INCLUDING THE CITIES OF...MORRISTOWN...FLEMINGTON...SOMERVILLE...
TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY
754 AM EDT THU SEP 29 2005

...LINE OF STRONG SHOWERS AND THUNDERSTORMS HEADING FOR THE
REGION...

AT 745 AM A LINE OF STRONG TO SEVERE THUNDERSTORMS THAT HAS HAD A
HISTORY OF PRODUCING DAMAGING WINDS WAS MOVING THROUGH THE
SUSQUEHANNA VALLEY. THE STRONGEST STORMS WERE IN THE UPPER PART OF
THE SUSQUEHANNA VALLEY.

THIS LINE WAS MOVING EAST AT 45 MPH AND SHOULD REACH THE AREA
BETWEEN 10 AM AND NOON.

PLEASE BE ALERT FOR THREATENING WEATHER. THE MOST LIKELY PLACES TO
SEE SEVERE WEATHER WILL BE IN NORTHEAST PENNSYLVANIA AND NORTHWEST
NEW JERSEY. EVEN WITHOUT THE SEVERE WEATHER, WIND GUSTS OF BETWEEN
35 AND 45 MPH ARE LIKELY WITH THE PASSAGE OF THIS LINE. THIS WOULD
BE ENOUGH TO PRUNE SOME WEAK TREES AND TREE LIMBS AND CAUSE
ISOLATED POWER OUTAGES.

DEZ001-MDZ008-PAZ060-067>071-291500-
NEW CASTLE-CECIL-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...READING...
WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA
754 AM EDT THU SEP 29 2005

...LINE OF STRONG SHOWERS AND THUNDERSTORMS HEADING FOR THE
REGION...

AT 745 AM A LINE OF STRONG TO SEVERE THUNDERSTORMS THAT HAS HAD A
HISTORY OF PRODUCING DAMAGING WINDS WAS MOVING THROUGH THE
SUSQUEHANNA VALLEY. THE STRONGEST STORMS WERE IN THE UPPER PART OF
THE SUSQUEHANNA VALLEY.

THIS LINE WAS MOVING EAST AT 45 MPH AND SHOULD REACH WESTERN BERKS
COUNTY AROUND 9 AM, PHILADELPHIA AND THE WESTERN SUBURBS BETWEEN 9
AM AND 1030 AM AND CECIL AND NEW CASTLE COUNTY BETWEEN 10 AM AND
11 AM.

PLEASE BE ALERT FOR THREATENING WEATHER. THE MOST LIKELY PLACES TO
SEE SEVERE WEATHER WILL BE IN NORTHEAST PENNSYLVANIA AND NORTHWEST
NEW JERSEY WHERE THE STRONGEST WINDS ALOFT ARE OCCURRING. EVEN
WITHOUT THE SEVERE WEATHER, WIND GUSTS OF BETWEEN 35 AND 45 MPH
ARE LIKELY WITH THE PASSAGE OF THIS LINE. THIS WOULD BE ENOUGH TO
PRUNE SOME WEAK TREES AND TREE LIMBS AND CAUSE ISOLATED POWER
OUTAGES.

TFG
Special weather statement, Sep 29, 10:22 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1122 AM EDT THU SEP 29 2005

NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-067>071-
291830-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...LONG BEACH ISLAND...
WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...
DOYLESTOWN...MEDIA
1122 AM EDT THU SEP 29 2005

...LINE OF INTENSE SHOWERS AND THUNDERSTORMS EXTENDING FROM THE
POCONOS SOUTH TO BERKS COUNTY PENNSYLVANIA...

AT 1110 AM...THE LINE OF SHOWERS AND THUNDERSTORMS THAT HAD A
HISTORY OF PRODUCING DAMAGING WINDS IN THE SUSQUEHANNA VALLEY WAS
MOVING ACROSS EASTERN PENNSYLVANIA. OVER THE LAST HOUR, THE LINE HAS
WEAKENED. SURFACE OBSERVATIONS INDICATED THAT WINDS WERE GUSTING UP
TO AROUND 30 MPH.

THE LINE IS EXPECTED TO PASS THROUGH NORTHERN NEW JERSEY AND THE
DELAWARE VALLEY THROUGH THE NOON HOUR. THE LINE SHOULD CONTINUE TO
MOVE TO THE EAST AND PASS OFF THE NEW JERSEY COAST BETWEEN 100 AND
200 PM. SURFACE CONDITIONS ARE SUCH THAT REINTENSIFICATION COULD
OCCUR.

PLEASE BE ALERT FOR THREATENING WEATHER AND POSSIBLE SEVERE
THUNDERSTORM WARNINGS. AS THE LINE PASSES, WIND GUSTS OF BETWEEN 30
AND 50 MPH ARE POSSIBLE WHICH WOULD BE ENOUGH TO DOWN WEAK TREES
AND TREE LIMBS AND CAUSE SCATTERED POWER OUTAGES.

THERE IS CURRENTLY LITTLE LIGHTNING AND THUNDER WITH THIS CONVECTIVE
LINE, A USUAL INDICATOR OF THREATENING WEATHER. KEEP AN AN EYE TO
THE SKY. IF YOU SEE DARKENING SKIES APPROACH, MOVE INDOORS TO AVOID
THE POSSIBLE GUSTY WINDS.

AFTER THIS INITIAL LINE MOVES THROUGH YOUR AREA, SCATTERED RAIN
SHOWERS WILL PERSIST FOR ANOTHER OR TWO.

KRUZDLO

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bucks

When
September 29, 11:00 AM EST to 11:30 AM EST
Where
Bucks forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474165.